ODESSA, Texas (Big 2/Fox 24) – One way to stay healthy is to have enough vitamins and minerals that your body needs. While they offer many benefits, it is possible to have too much. Dr. Terry Beck from WesTex Urgent care says sometimes people get vitamin overdoses.
“The side effects can vary, anything from nausea to abdominal discomfort, to even sometimes diarrhea, headache, that kind of thing. But the biggest ones we worry about as far as overdosing are the fat soluble vitamins,” said Dr. Beck.
There are two kinds of vitamins: water soluble and fat soluble. Dr. Beck says vitamins A, D, and E are fat soluble – they can build up in your system and can stay in your fat cells in your body. Those are the vitamins you’d be more likely to overdose on.
“But you can still overdose on the water soluble vitamins. Most often when you take a vitamin, you might notice a change in the color of your urine, it may be a darker yellow or something like that or a bright yellow, and that’s just the excess vitamins that your body could not absorb, getting out of your system. ”
Usually the treatment for a person with a vitamin overdose is simply to stop taking the vitamins.
There can be some extenuating circumstances like a patient with certain liver or kidney issues–but Dr. Beck says it’s rare for a person to go to the hospital for vitamin overdoses. Sometimes people want to load up on vitamins to prevent getting sick, or when they start to see symptoms. Dr. Beck says that’s not a good idea.
” One thing, when people start feeling sick, they just want to grab a handful of vitamin C sometimes and take it. It’s not always recommended, I mean there’s nothing wrong with taking normal to slightly higher levels of vitamin C than you might normally take when you’re fighting a cold or something like that. Just don’t grab a handful and take them like that because you need to know how much you’re taking, how much you’re putting in your body. ”
Dr. Beck recommends most people take a daily multivitamin, but here are some groups who particularly need them.
” Probably kids are the ones who may need vitamins the most, just a good multivitamin. And one of the other vitamins that sometimes kids need, or especially women from ages 14 to 50 when they’re having their menstrual cycles, they may need to be on an iron supplement. Iron is another one of those medications you need to be careful with on overdose. because it can cause a lot of GI irritation, and increased iron levels can be serious to your body. ”
The doctor says be sure to take a multivitamin with food to avoid an upset stomach. He recommend talking with a healthcare professional, who may have you do blood work to make sure you’ve got the right levels of vitamins in your system.